Virginia, 2017

Damaging Wind in Virginia, August 4, 2017

August 4, 2017 · NWS RNK · 1 event in 1 county or zone

A cold front approached the area with showers and some storms in advance of it. One of these storms reached severe levels producing damaging winds three miles northwest of Blacksburg, VA, in Montgomery County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front approached the area with showers and some storms in advance of it. One of these storms reached severe levels producing damaging winds three miles northwest of Blacksburg, VA, in Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 4, 2:42 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 4, 2:42 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
342 PM EDT Fri Aug 4 2017

.SYNOPSIS...
A cold front will move across the Appalachians and central mid Atlantic
region tonight, bringing showers and thunderstorms to the region
especially west of the Blue Ridge.  High pressure will then bring a
pleasant start to the weekend, before a warm front moves up form the
south and lingers over the region. This will bring a slight chance of
showers or a thunderstorm back to the forecast by late Sunday, followed
by unsettled weather and a good chance for more thunderstorms through
the first part of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 340 PM EDT Friday...

With Doppie the radar on vacation for a while, will be relying on MRMS
data, satellite, lightning, and upstream radars displays to monitor
convective trends. Several bands of convection have developed ahead of
the cold front approaching from the west. Surface based instability and
shear parameters will support some strong to marginally severe storms
mainly west of the Blue Ridge through late this afternoon. This
evening/early tonight the best dynamics will be pulling off into New
England as diurnal heating wanes and instability starts to decrease.
This should yield a steady decrease in severe potential after dark, but
thunderstorms will still be possible until the frontal boundary passes.
The front should be midway through the region around Midnight, then
push off to the east in the wee hours Saturday morning. Gradual
clearing sets in behind the front and Saturday looks like a nice start
to the weekend with a bit of a breeze for mid to late morning.

Highs Saturday will generally be in the middle 80s east of the Blue
Ridge with middle 70s to the west.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 340 PM EDT Friday...

Expect a cooler Saturday night high pressure slides overhead. Lows
could be in the mid to upper 40s over the mountain valleys per
latest GFS based coop mos. The last cool down models were too warm.
Most will have lows in the 50s, with still some lower 60s across the
piedmont/foothills.

Sunday will see increasing clouds as the high works quickly offshore
ahead of a low pressure system moving from the southern Plains into
the midwest. A warm front will work north into NC by Sunday evening
and return southeast flow on the backside of the high, plus some
isentropic lift may squeeze out a few showers along the Blue Ridge
by the afternoon, but moisture deepens moreso Sunday night into
Monday, as  the warm front moves north. Monday looks like a wet day
where most locations should see rain, and some thunder, though
instability should be limited.

Highs Sunday and especially Monday stay below normal, but by Monday
morning low temperatures should be back in the 60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 340 PM EDT Friday...

During this time frame, we will stay in an active pattern as a front
becomes oriented west-east parallel with the mean upper flow. Monday
night giving us a good chance of showers. By Tuesday afternoon the
front is expected to be southeast over eastern NC. The front stalls
in this area, with high pressure wedging in from the northeast
through Thursday. Waves of low pressure will shift along the front
mainly keeping higher threat of showers/storms over the
Carolinas/Southeast States, though lift on the southeast flow will
bring threat of showers over our southern forecast area as well.
This pattern will also keep our high temperatures running below
normal.

Thursday into Friday shortwave digging across the northern Plains
should buckle the flow somewhat to bring warm front north into
Virginia, which in turn increases our threat for showers.

Severe threat will be limited as we stay on the north side of the
front, but will have to watch for hydro issues if we get multiple
rounds of rain.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...

Thunderstorms will be moving into the region ahead of a cold
front approaching from the west. The front will slowly push
through the region and will not exit off to the east until after
Midnight. Thunderstorms can be expected until the front passes
accompanied by poor flight conditions and gusty wind. Will
attempt to time first batch of storms moving in from the west
with an early tempo group from the Blue Ridge westward, but
things become much less precise beyond the first 6 hours so will
cover with VCTS until fropa. Expect improving flight conditions
behind the front but northwesterly upslope flow looks to develop
an MVFR/IFR cloud deck overnight that will affect KLWB, KBLF,
and KBCB. Any low clouds will dissipate early Saturday morning,
yielding VFR conditions with some fair weather Cu through the
end of the period. Winds will generally be light overnight, but
the low level flow will gain some momentum above the boundary
layer and yield a period of some gusty winds after the
inversion breaks Saturday morning.

Extended Aviation Discussion...

A warm front is forecast to move north Sunday with clouds and
potential for showers and sub-VFR conditions returning into
southern Virgina for Monday and Tuesday. The frontal boundary
will linger with an increasing chance for showers/thunderstorms

&&

.EQUIPMENT...
As of 200 PM EDT Friday...

KFCX doppler radar will be down for the rest of the month due
to a failing bull gear. The radar will only be made operational
for brief periods if an imminent significant widespread severe
weather and/or hydrologic event occurs. Operating the system for
any amount of time until the bull gear is replaced risks a
catastrophic failure that would further extend system downtime.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...WP
LONG TERM...WP
AVIATION...MBS/AMS
EQUIPMENT...WERT
Hazardous weather outlook, Aug 4, 2:21 PM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
321 PM EDT Fri Aug 4 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-050900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
321 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon and
evening. Some of these storms may be strong to severe with damaging
wind and very heavy rain the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 3:25 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
425 PM EDT FRI AUG 4 2017

WVZ044-042100-
Monroe-
425 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN MONROE COUNTY...

At 425 PM EDT, a strong thunderstorm was located over Raines Corner,
moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Union...
Red Sulphur Spring...
Laurel Branch...
Wolfcreek...
and Pickaway.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3771 8057 3757 8041 3741 8067 3740 8070
      3748 8083 3754 8078 3771 8060
TIME...MOT...LOC 2025Z 228DEG 28KT 3753 8062

JR
Special weather statement, Aug 4, 4:03 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
503 PM EDT FRI AUG 4 2017

VAZ019-WVZ044-507-042130-
Alleghany-Eastern Greenbrier-Monroe-
503 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...SOUTH
CENTRAL GREENBRIER AND NORTHEASTERN MONROE COUNTIES IN SOUTHEASTERN
WEST VIRGINIA...

At 503 PM EDT, a strong thunderstorm was located near Organ Cave,
moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alleghany...
Lewisburg...
White Sulphur Springs...
Ronceverte...
and Union.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3773 8013 3757 8052 3768 8069 3769 8067
      3793 8039
TIME...MOT...LOC 2103Z 225DEG 33KT 3771 8051

JR
Special weather statement, Aug 4, 5:05 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
605 PM EDT FRI AUG 4 2017

VAZ011-013-014-042245-
Giles-Pulaski-Montgomery-
605 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI...EAST CENTRAL GILES AND CENTRAL MONTGOMERY
COUNTIES AND THE CITY OF RADFORD...

At 604 PM EDT, a strong thunderstorm was located over Prices Fork,
moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Newport...
and Prices Fork.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3734 8044 3733 8044 3733 8045 3732 8044
      3732 8042 3718 8026 3707 8061 3719 8072
      3738 8048
TIME...MOT...LOC 2204Z 231DEG 26KT 3721 8055

JR
Special weather statement, Aug 4, 5:07 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
607 PM EDT FRI AUG 4 2017

NCZ001-018-019-042245-
Ashe-Wilkes-Watauga-
607 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN WILKES...CENTRAL WATAUGA AND SOUTHERN ASHE COUNTIES...

At 607 PM EDT, a strong thunderstorm was located over Sands, moving
east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Boone...
Wilkesboro...
Jefferson...
West Jefferson...
and Glendale Springs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3615 8176 3630 8180 3646 8134 3615 8117
TIME...MOT...LOC 2207Z 257DEG 28KT 3624 8162

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 4, 5:18 PM EST
Where
Montgomery County, Mountain View
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
37.270, -80.450

Straight-line thunderstorm winds snapped and uprooted twelve to fifteen healthy trees along Laurel Drive, specifically near the intersection with East Ridge Road and West Ridge Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720186.